Utah, 2022

Flash Flood in Utah, August 26, 2022

August 26, 2022 · NWS GJT · 1 event in 1 county or zone

Monsoon moisture increased across the Four Corners region as a shortwave disturbance lifted overhead. This led to an uptick in shower and thunderstorm activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoon moisture increased across the Four Corners region as a shortwave disturbance lifted overhead. This led to an uptick in shower and thunderstorm activity. Storms were slow moving and produced heavy rain which led to localized flash flooding in portions of San Juan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 26, 1:47 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 26, 1:47 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
247 PM MDT Fri Aug 26 2022

.SHORT TERM...(Tonight through Saturday night)
Issued at 247 PM MDT Fri Aug 26 2022

Low stratus eroded quickly across eastern Utah and much of western
Colorado this morning, allowing convection to flourish atop all
exposed mountain ranges. In addition, current mesoanalysis places
a shortwave trough straddling over the UT/CO border. The
combination of diurnal heating and dynamic lift sliding across the
region has expanded the areal coverage of storms today. In
addition, this morning's sounding recorded 1.06 inches of
precipitable water over KGJT, an indication of ample monsoonal
moisture available to fuel convection. As a result, stronger cells
have produced heavy rain rates, up to 1 inch per hour, and
training storms have dropped persistent rainfall along terrain
south of the I-70 corridor. Both of these environments are
conducive to flooding over vulnerable areas. So, please heed any
closures and monitor updated flooding headlines, especially if
downstream/near steep terrain, impervious surfaces and/or recent
burn scars.

CAM guidance has shown consistent trends pushing storms along the
trough's trajectory as the system slides southeast across the
area. Then, subsidence in the wake of the trough will result in
clearing conditions from northwest to the east- southeast.
Therefore, do not anticipate much nocturnal convection tonight, as
the trough is progged to move east of the Divide by midnight.

Today's parting shortwave will be succeeded by a ridge building
back over the CWA. Anticyclonic flow directly overhead will
continue to pull monsoonal moisture across Arizona and New Mexico,
though, the plume weakens to the north. Any remaining moisture
will trickle into Utah and western Colorado, keeping PWATs at or
just above normal. As a result, residual moisture will still be
efficient enough to fuel another round of afternoon convection on
Saturday. Storm coverage will be more isolated to scattered in
nature, and driven by diurnal heating due to the lack of dynamic
support aloft. Overall, expect a downturn in comparison to this
afternoon, with storms diminishing after sunset.

Temperatures trend upward on Saturday, under the influence of
ridging. However, clearing conditions overnight do favor
radiational cooling. Therefore, low temperatures remain steady, if
not drop a few degrees, despite warm air advection.

.LONG TERM...(Sunday through Friday)
Issued at 247 PM MDT Fri Aug 26 2022

On Sunday, we will start to feel the influence of a shortwave
tracking over the Northern Plains. It will shift flow to the west-
northwest allowing for drier air to filter into the area. With a
lack of forcing residual moisture may be enough to support
convection over the higher terrain in the afternoon. There looks to
be even less coverage of storms on Monday as that dry air settles
into the area. Attention then turns to a weak shortwave moving over
the Great Basin. It could account for some moisture return, but the
models are not agreeing on where it may actually track. If moisture
can increase with southerly flow ahead of the wave then we may see
an uptick in convection. It will be moving into a ridge building
overhead so some solutions take this wave up into the Northern
Rockies. One thing that is more likely will be warmer than normal
temperatures with the ridge building over our region. Daily
afternoon storms may develop in the mountains most of next week, and
highs will run 3 to 8 degrees above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1054 AM MDT Fri Aug 26 2022

Showers and storms will develop over the next few hours. Expect
widespread storms over the mountains and isolated to scattered
storm in the valleys. Expect possible heavy rain causing localized
MVFR conditions, obscured peaks and gusty outflow winds
associated with these storms. The showers and thunderstorms will
end west to east through the late afternoon and evening with skies
becoming partly cloudy overnight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ008-010-013.

UT...None.
&&

SHORT TERM...ERW
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Aug 26, 3:15 AM MST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
415 AM MDT Fri Aug 26 2022

COZ001>014-017>023-UTZ022>025-027>029-271015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
415 AM MDT Fri Aug 26 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Expect widespread showers and thunderstorms over the higher
terrain and isolated to scattered storms elsewhere today as the
monsoonal surge continues for one more day. Heavy or persistent
rainfall will be primary threat with slow moving storms to the
south and possible training storms to the north. Look for
stronger outflow winds likely across northern portions of eastern
Utah and western Colorado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm development Saturday will be mostly over the
mountains of central and southern Colorado and along the Divide
Sunday. Monday onward will have isolated thunderstorms only along
the Divide with sunny warm conditions across the rest of Western
Colorado and eastern Utah.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 26, 2:40 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
340 PM MDT Fri Aug 26 2022

COZ006-017-262230-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
340 PM MDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of west central Mesa
County through 430 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Fruita, or 13 miles west of Grand Junction, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Grand Junction.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 16 and 17.
 U.S. Highway 50 in Colorado between mile markers 32 and 39.
 Colorado 141 near mile marker 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3903 10895 3918 10881 3901 10845 3880 10867
TIME...MOT...LOC 2140Z 308DEG 12KT 3906 10881

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ERW

The radar

The Grand Junction radar (KGJX), 224 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Juan

When
August 26, 3:30 PM MST
Where
San Juan County, 9.03 mi E of Fry Canyon to 8.31 mi ESE of Fry Canyon
Cause
Heavy Rain
Property damage
$500
Reported by
Park/Forest Service
Coordinates
37.610, -109.987

Portions of the 9-mile scenic loop drive in Natural Bridges National Monument received flash flooding as a result of heavy rain from thunderstorms. The road was closed until debris was cleared the next day.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041741.